Wednesday, October 5, 2011

Over Medicating, Medication Errors and Poor Medication Management

Any of you who have been following my blog recently know two things: 1. My friend/housemate has been in Rehab for a broken hip, and 2. I am a Registered Nurse.

Today Lucy was discharged from Rehab. Yay! But what I want to talk about today is serious on several levels. There are thousands and thousands of medication errors each year in hospitals and rehab facilities. These errors are made for many reasons. But, what I really hate is the fact that when senior citizens in particular are often over medicated. Doctors don't seem to pay attention to the fact that a 95-year-old, one hundred pound woman doesn't respond to a medication dose the same way a 30-year-old`, two hundred pound man does! I have seen this problem over and over during the course of my nursing career.

Today, as we were preparing to leave the hospital, I was given a huge list of medications which Lucy has been taking in the hospital. I also was told her pulse this morning was a low low low 39! After reviewing the list of medications she was on, I was not surprised. They had completely changed her list of medications from what she was on at home and only one, the thyroid medication, was the same.

Now, she went to the hospital for a BROKEN HIP, so why would you change every single blood pressure medication, digestive medication, and anxiety and pain medication she had been on prior to the fall? She was doing great on all the medications she had been on at home. Ever since she has been in the hospital/rehab facility, she has had digestive issues, blood pressure issues and others. Good grief people! It doesn't take a Brain Surgeon to figure out that something isn't right!

After reviewing the huge list of medications I discovered immediately what was causing the low pulse rate. I will NOT fill that prescription. Several of the medications which they had started her on were entirely unnecessary and could be dangerous. We are going to go back to the exact same regime we were on before the fall. If it ain't broke, don't try to fix it!!!

It is normal for a patient to be put on Coumadin (a blood thinner) after hip surgery. The surgeon monitored it while were in the hospital, and when he requested it be held after she reached a certain level (and I reminded the nurses) WAS NOT held, and her bleeding time became dangerously high. She had to be given IV Vitamin K to counteract the effects of the Coumadin.

When we were moved to Rehab, they again instituted Coumadin. I mentioned the problem we had the previous week. Again, I was told it is routine to give Coumadin post hip surgery. Okay, we were getting ready to leave today, once again her bleeding time was too high. This time she was given an oral dose of Vitamin K and and the Coumadin was finally discontinued. Good Grief!!!

We are home safe and sound now, and believe me we will be back on the medication routine which we were following prior to her fall. Never be afraid to question medications or anything else that is going on in the hospital. The world wide web is a wonderful source of information on medications and you may find many answers to your questions there.

When I was doing home health care I saw many, many patients who were over-medicated. This is particularly a problem for senior citizens because they respond differently to the medications, and the "half life" for elimination of the meds from their bodies is longer than it is for someone younger. Also, a persons weight makes a difference in the way they respond to certain medications.

There are also times when people have reactions to medications that aren't necessarily listed on the list of side effects. I had a lady put on a new medication who began to exhibit signs of confusion within a day of beginning the medication. I reported these changes to the doctor who said "that medication doesn't cause that kind of problem". The lady continued to deteriorate each and every day. Finally, she was readmitted to the hospital. Several days later the doctor called and apologized stating that the medication had caused a build-up of calcium in the woman's brain which was what had caused the confusion. At least this doctor was gracious enough to apologize and admit her error.

Again, you can never be sure just how someone will respond to any given medication. Never, never be afraid to question a new symptom or problem when you are put on a new medication. Never be afraid to contact another physician if you need to.

No comments:

Post a Comment